Chat with us, powered by LiveChat

Is Mixing Heroin and Alcohol a Safe Combination?

With the rise in opioid addiction related to the misuse of prescription painkillers, and the crackdown on these medications making them more expensive and harder to obtain, heroin use has spiked in recent years. The National Survey on Drug Use and Health (NSDUH) publishes that close to 1 million people in the United States reported that they were currently using heroin at the time of the 2016 survey. Heroin is often cheaper and easier to get on the street than diverted prescription drugs.

Heroin is an illegal opiate, and it is impossible to know exactly what has been used to cut it. Any number of toxins can be used during the heroin manufacturing process, and it is very hard to know exactly how these products will interact in the body or with other substances that are being ingested at the same time. Heroin itself is already a potent and powerful drug on its own.

When heroin is snorted, smoked, or injected, it enters the bloodstream quickly and binds to opioid receptors in the brain. When this happens, levels of the mood-enhancing neurotransmitter dopamine increase; pain sensations are blocked; and heart rate, breathing rate, body temperature, and blood pressure are lowered. In a sense, everything slows down, and a person becomes mellow, sluggish, uncoordinated, and has trouble thinking clearly.
Other substances, such as alcohol, have a similar effect on the body and the central nervous system. Alcohol is also a depressant and slows down these autonomic functions.
Both heroin and alcohol work together to amplify the effects of each other, which increases the risk of dangerous consequences, including overdose, significant drug dependence, and addiction.

Heroin, Other Drugs & Overdose Risks

Heroin is a rapid-acting drug, which means that it starts working very quickly, within minutes, and it also wears off quickly. It may then be mixed with other drugs to try and prolong the “high,” or to increase the possible euphoric side effects. Heroin can make a person feel more sociable, less inhibited, and experience a kind of rush of pleasure.
It is commonly mixed with other drugs, such as cocaine. When cocaine and heroin are mixed, it is called a “speedball.” Cocaine is a stimulant drug, so it has the opposite kind of impact that heroin does.

Where heroin slows everything down, cocaine speeds it up. These two drugs are then taken together to try and counteract what are deemed the negative effects of the other.

Cocaine can make a person feel more energetic and awake, whereas heroin makes them feel sleepy and lethargic. These two opposites can create a kind of “push and pull” on the brain that can be extremely dangerous. It is very easy to overdose on either drug when mixing opposite drug types, as each one can mask the warning signs and negative effects of the other. It can then be hard to know when too much has been ingested.

The U.S. Centers for Disease Control and Prevention (CDC) publishes that in 2016, close to 15,500 Americans died from an overdose involving heroin. In addition, there were more than 80,000 heroin-related unintentional poisonings treated in emergency departments.
An overdose involving alcohol and heroin is extremely dangerous and requires immediate medical attention. NIDA warns that a heroin overdose slows down a person’s heart rate and breathing so much, so quickly, that a person needs prompt medical care to survive.

The U.S. Centers for Disease Control and Prevention (CDC) publishes that in 2016, close to 15,500 Americans died from an overdose involving heroin. In addition, there were more than 80,000 heroin-related unintentional poisonings treated in emergency departments.
An overdose involving alcohol and heroin is extremely dangerous and requires immediate medical attention. NIDA warns that a heroin overdose slows down a person’s heart rate and breathing so much, so quickly, that a person needs prompt medical care to survive.

Signs of an overdose involving heroin and alcohol include:

  • Dilated pupils
  • Difficulties staying awake
  • Shallow breathing and trouble breathing
  • Slow and weak pulse, heart rate, and blood pressure
  • Skin that is cold and clammy
  • Balance and coordination that is severely impaired
  • Impaired mental state or confusion
  • Nausea and vomiting
  • Dizziness
  • Possible loss of consciousness

The opioid antagonist drug naloxone can help to overturn a heroin overdose if administered quickly. When alcohol or other drugs are also involved in the overdose, it can take multiple doses of naloxone for it to be effective, and it may not work as well. Again, the combination of multiple substances increases the risk of overdose, and it can also complicate treatment.

Is There a Safe Amount?

When drinking alcohol, there are levels of intoxication. With one or two drinks, a person feels sociable, happy, less inhibited, more talkative, and likely only slightly physically and mentally impaired. With more alcohol, a person becomes more impaired and intoxicated; they will be more prone to take bigger risks without regard to possible consequences, struggle with reflexes and coordination issues, and be unable to make clear and logical decisions. Memory, mood, and physical movement is significantly impaired with higher levels of alcohol intoxication.

Heroin is a fast-acting opiate that can be unpredictable. Since it is hard to know exactly how pure or potent a dose of heroin is, it can hit the system quickly and have more impact than a person expects.
When mixed with alcohol, all of the effects are amplified. Intoxication levels go up exponentially and without warning.
Alcohol and heroin together can create what is called a synergistic effect, CBS News warns. This means that even lower doses of heroin that might not have been lethal on their own can combine with alcohol to cause a deadly interaction. Death can occur within minutes of taking this dangerous drug combination.

Heroin is also considered to be highly addictive, the U.S. Drug Enforcement Administration (DEA) explains. Since it binds so quickly and effectively to opioid receptors in the brain and can cause such an intense burst of pleasure that wears off so fast, it can be very desirable to take heroin again and again to get those same feelings more often.

medication and alcohol on white surface

Adding alcohol to the mix can raise the level of physical and psychological dependence faster. A person can become tolerant to both heroin and alcohol, and need to take more of each to feel the same effect. Taking two depressant drugs that interact similarly in the brain at the same time can cause a kind of cross-tolerance to each other and therefore heighten drug tolerance and then lead to drug dependence.
Dependence on alcohol or heroin can create a host of adverse and uncomfortable physical and emotional withdrawal symptoms when the drugs are not active in the bloodstream. This means that once heroin or alcohol wears off, intense cravings, mood swings, depression, anxiety, irritability, agitation, restlessness, insomnia, flu-like physical symptoms, heightened central nervous system activity, and even potentially life-threatening seizures coupled with delirium can occur. Addiction can be close behind.

In short, there is no safe amount of heroin and alcohol that can be taken. Heroin is a dangerous illegal street drug with no accepted medicinal uses in the United States. Combining it with another central nervous system (CNS) depressant like alcohol raises the odds for an adverse reaction, including a heightened risk of addiction, drug dependence, difficult withdrawal symptoms, and a possibly fatal overdose.

To learn more about heroin addiction treatment and how you can start the road to long-lasting recovery, call the addiction specialists at Delphi Behavioral Health Group. Call (844)-208-4761 and you may be taking your first steps on the road to lasting sobriety and lifelong recovery. Addiction is a difficult road but you don’t have to go through it alone.